Joint Commission Alert: Prevent Blood Thinner Deaths and Overdoses: Anticoagulant therapy linked to high rate of errors

The Joint Commission issued a new Sentinel Event Alert that urges greater attention to the dangers associated with anticoagulants, life-saving medications that present serious risks when administered incorrectly or in error. Patients being treated with these medications must be closely monitored and screened for drug and food interactions, given that commonly used anticoagulants such as heparin and warfarin have narrow therapeutic ranges and a high potential for complications. Adding to the problem is a lack of standardized naming, labeling and packaging of anticoagulants that create confusion and lead to devastating errors. Mark R. Chassin, M.D., M.P.P., M.P.H.., president, The Joint Commission stated:

Anticoagulants are vital to maximizing the effectiveness of many medical treatments and surgical procedures that benefit patients, but the systems necessary to ensure that these drugs are used safely are not adequate.

The dangers of blood thinner medication have recently been in the press as a result of accidental life-threatening heparin overdoses given to actor Dennis Quaid’s newborn twins at a Los Angeles hospital in November 2007 and 14 babies receiving accidental heparin overdoses at a hospital in Corpus Christi, Texas in July 2008.

The Alert recommends that health care organizations take several measures including the following steps:

For all anticoagulants:

  1. Perform an organizational-wide risk assessment for anticoagulant therapy.
  2. Use best practices or evidence-based guidelines regarding the use of anticoagulants.
  3. Establish organization-wide dose limits on anticoagulants and screen all orders for exceptions (i.e., require a confirmatory override by the physician).
  4. Clearly label or otherwise differentiate syringes and other containers used for anticoagulant drugs.
  5. Clarify all anticoagulant dosing for pediatric patients.
  6. Promptly re-evaluate patients whose anticoagulant is being held for a procedure. The re-evaluation should include an assessment of the need to reorder anticoagulant therapy.
  7. Hospitals and ambulatory facilities (both hospital-owned/-managed and independent ambulatory care providers) should provide timely communication of all anticoagulant-associated lab values to the provider or the person managing the anticoagulation therapy.
  8. Under the supervision of clinical staff, educate and assist inpatients who require anticoagulant drugs to practice administering their own medications. This will help reduce the risk of errors after discharge. For heparin:
  9. Consolidate and limit the number of institutional unfractionated heparin dosing nomograms.  For all heparin medication orders (inpatient and outpatient), require prescribers to include the calculated dose and the dose per weight (e.g. milligrams per kilogram) or body surface area to facilitate an
    independent double-check of the calculation by a pharmacist, nurse or both. Note:  For morbidly obese patients, the standard nomograms may not be accurate.
  10. Before the start of a heparin infusion and with each change of the container or rate of infusion, require an independent double check of the drug, concentration, dose calculation, rate of infusion, pump
    settings, line attachment and patient identity.
  11. Use heparin flush only for central lines and eliminate heparin flush of peripheral intravenous lines. Stock and use only pre-filled syringes commercially prepared at set unit doses for flush solutions.
  12. Identify patients with heparin-induced antibodies and heparin-induced thrombocytopenia (HIT) to avoid life-threatening events from heparin exposure.
  13. Dispense only preservative-free heparin to neonates and build an alert to pharmacists with this directive into order entry systems. For warfarin:
  14. Consider reports of INRs greater than three and episodes of vitamin K administration as possible indicators of warfarin-associated adverse drug events and take immediate steps to address these events.
  15. Do not automatically discontinue warfarin according to automatic stop policies without verifying the drug’s indication and contacting the prescriber.

Institutions would be well advised to incorporate these practices into their protocols to avoid patient harm and any departure from them may constiute a breach in the standard of care. This is a serious issue as according to the United States Pharmacopeia MEDMARX  database, a total of 59,316 medication errors related to anticoagulants were reported to the MEDMARX program from 2001 to 2006 (these data do not include errors involving heparin lock flush). Nearly 60 percent of these errors reached the patient and nearly 3 percent resulted in harm or death. In other words there were approximately 1,800 adverse events during that time period. Performance error (e.g., administration) is the most common cause of adverse events relating to anticoagulant medications.

The guidelines stress improving staff communication and access to information; implementing close pharmacy oversight and involvement; and enhancing patient education, since the management of anticoagulants is interdisciplinary, and risk strategies should be implemented by all staff who manage anticoagulants, which can include physicians, nurses, pharmacists, dietitians, and case managers. Specific guidelines regarding anticoagulant management have been developed by the United Kingdom’s National Patient Safety Agency, and the Institute for Healthcare Improvement.

Particularly noteworthy is telling research reported in the Lancet which shows there is a significant reduction in the risk of thromboembolic events and death among patients who manage their anticoagulation therapy compared with those who rely solely on their doctor to monitor their treatment. The study illustrates the advantages of being an informed and involved patient.

This entry was posted in adverse drug reaction, hospitals, standard of care and tagged , , . Bookmark the permalink. Comments are closed, but you can leave a trackback: Trackback URL.